Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
124 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Myasthenia Gravis ocular. Taking Prednisone 10mg. Swelling not come down. Suggestion?

I have Myasthenia Gravis, Ocular. Diagnosed in February of this year. I started with 100mg of Prednisone. Now down to 25mg for the past 2 weeks. My neurologist said my moon face and balloon neck will decrease as the steroids decreased. Nope, not yet. I am seeing my neurologist this coming Friday and I am going to ask her if I can take a jump from 25mg down to 10mg. Question 1: I did the decrease in 5mg increments. Will the 15mg jump I am going to suggest be too much? Question 2: If at 10mg, will I see a change in the moon face and balloon neck? I really hate to be seen in public as I am. Question #3: Is it true a banana a day will stop the leg & feet cramps and also 200mg of Vitamin B-6 will help with the moon face and balloon neck and could possibly get rid of it?
Thu, 18 Jul 2013
Report Abuse
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,  
General & Family Physician 's  Response
Hello,
Thanks for the query to H.C.M. Forum.
Moon face & balloon neck is due to retention of fluid due to side effect of prednisolone.
Query no.
1 Dose of prednisolone will be decided by your treating doctor as he know better about the condition.
2 10 mg also causes fluid retention so until diuretics not given , it is very hard to get rid of this moon face. Consult your doctor about diuretics.
3 Banana contains potassium , so definitely it will relief in cramps.
B 6 have no direct effect over moon face.
Good luck.
Dr. HET
I find this answer helpful

1 Doctor agrees with this answer

General & Family Physician Dr. Jose Ignacio Artero Munoz's  Response
Hello.Corticosteroids by mouth as Prednisone are the mainstay of treatment of myasthenia even causing adverse effects such as moon face.
Dose decrease that you say (15 mg) is excessive because symptoms of myasthenia may worsen and because the decrease in the dose of corticosteroids should be very gradually.Your neurologist will say you the right rhythm in the decrease of the dose of corticosteroid. A lower dose will decrease side effects such as moon face.
About vitamin B6, there is not enough scientific evidence to recommend its use in this situation.About the intake of a banana per day, may be favorable to balance blood potassium levels (normally descended in people taking corticosteroids) but you need to do before one analytical to know the blood potassium level.
I wish you good health.
(In case the answer would have been useful please indicate this)
I find this answer helpful

 1 user finds this helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I just came off 30 days of prednisone, 30mg a day. I didn t have much for side effects until the last ten days. I then jumped 15 pounds, my face...

Recent questions on  Prednisone

doctor1 MD

My grandaughter had a red rash on her neck abnd layers of skinyou sloughed off. A weekand later ittoday is back. What couldto it be?out the size of...

doctor1 MD

here s my story...I started to have something on my scalp back in aug and n I went to see my family doc and she shouldn t tell me anything. so my...

doctor1 MD

Took a dose of Fluticasone Propionate and soon developed a thickening under my chin. How can I make this go away? I ve seen people who have taken...

doctor1 MD

About 2 & 1/2 weeks ago I was treated for a facial trauma I had sustained tripping on a brick and landing on a gas main. I was given antibiotic and...

doctor1 MD

how often can you take Prednisone? I have reallybad inflamation in my hands and it took it away . The swelling has come back now and I dont know...

doctor1 MD

6 days ago my lips swelled up and my eyes swelled shut I had prednisone and it took 40mg to get it down. It came back in about 12 hours and took...

doctor1 MD

Took Prednisone & Azithromycin in early November for acute bronchitis . X-ray to r/o pneumonia vs bronchitis. NP couldn't hear breath sounds in...